South Dakota, 2021

High Wind in South Dakota, April 11, 2021

April 11, 2021 · NWS UNR · 2 events in 2 counties and zones

A strong cold front brought gusty winds to much of western into south central South Dakota during the overnight hours. The strongest winds were just north and east of Rapid City, where some gusts of 60 to 70 mph were recorded.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong cold front brought gusty winds to much of western into south central South Dakota during the overnight hours. The strongest winds were just north and east of Rapid City, where some gusts of 60 to 70 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 10, 9:22 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 10, 9:22 PM MST, 3 hours 8 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1022 PM MDT Sat Apr 10 2021

.UPDATE...
Issued at 816 PM MDT Sat Apr 10 2021

02z surface analysis had cold front from KD50 to KBYG, moving
southeast around 30kts. Pressure rises have increased to
4-6mb/3hr. HRRR has been persistent increasing the strength of the
frontal passage/cold air advection with a rather well defined
area of 45-55kt wind gusts for a couple of hours behind the
front. This is starting to ring true looking at observations
upstream, so have hoisted High Wind Warnings to account through
the early morning hours.

&&

.DISCUSSION...(This Evening Through Saturday)
Issued at 222 PM MDT Sat Apr 10 2021

Mean upper level troughing will dominate in the period,
supporting below normal temps with unsettled and breezy conds.
This will all ensue via an advancing clipper like system, which
will arrive tonight bringing strong winds and CAA. Clear skies and
overall light winds ongoing across the FA today with many places
seeing 60s for highs. Strong cold front will arrive late this
evening into early Sunday morning with an initial round of strong
gusty winds, strongest in the lee of the Black Hills where a
period of warning level winds will materialize via acceleration
around the hills. Gusts over 60 mph can be expected there and have
opted to upgrade the high wind watch given CAA, pressure rise
couplet, and expected flow acceleration around the hills. Also
issued a wind adv for the rest of NW into central SD, running it
through Sunday, catching the cold front and the next round of
breezy winds Sunday late morning/afternoon. There will likely be a
period of sub adv winds Sun morning, but decide to keep things
simple and just run the adv through Sunday. The high wind warning
area will need to be converted to a wind adv or extended if
stronger flow is progged. Hence, to keep things simple will defer
headline change to the mid shift. Not much moisture with this
system, but still expect some post frontal snow showers over NE WY
into NW SD, including the northern Black Hills where up to an
inch is possible. Cold pool aloft will time with diurnal heating,
Sunday, supporting convective showers Sunday afternoon, best
chance over NW SD where a little better moisture will be found.
Otherwise, cool, breezy, and increasingly unsettled weather can be
expected next week, with increasing chances for a late week storm
to affect all of a portion of the region as the western NOAM
upper trough moves east. Too much uncertainty remains in track,
timing, moisture transport, and best collocation of lift to
predict any snow/rain amounts in the Thur-Fri period at this time.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Sunday Night)
Issued At 1020 PM MDT Sat Apr 10 2021

A strong cold front will cross western SD early this morning.
Gusty northwest winds are expected behind the front with gusts
over 35kts common and gusts around 50kts possible through early
Sunday morning. A few shrasn expected behind the front with areas
of MVFR conditions, mainly from northeast WY into far western SD.
Gusty northwest winds will diminish Sunday evening as VFR
conditions become widespread.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 2 AM MDT /3 AM CDT/ to 6 PM MDT /7 PM CDT/
     Sunday for SDZ014-032-043-046.

     High Wind Warning until 4 AM MDT Sunday for SDZ001-002-012-013-
     025.

     Wind Advisory from 4 AM to 6 PM MDT Sunday for SDZ001-002-012-
     013-025.

     High Wind Warning until 8 AM MDT Sunday for SDZ026-031-072-073.

WY...High Wind Warning until 1 AM MDT Sunday for WYZ054>058-071.

&&

Update...Helgeson
DISCUSSION...JC
AVIATION...Helgeson
Hazardous weather outlook, Apr 10, 7:36 PM MST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
836 PM MDT Sat Apr 10 2021

SDZ014-024-027>030-032-041>044-046-047-049-074-111300-
Ziebach-Northern Black Hills-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Hermosa Foot Hills-
836 PM MDT Sat Apr 10 2021 /936 PM CDT Sat Apr 10 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Tonight

A strong cold front will move through tonight, resulting in very
windy conditions. Gusts of 40 to 55 mph are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very windy conditions will continue on Sunday. Windy conditions
are expected again Monday, but not as strong as Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-013-025-026-031-072-073-WYZ054>058-071-111300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Foot Hills-Rapid City-Pennington Co Plains-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
836 PM MDT Sat Apr 10 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Tonight

A strong cold front will move through tonight, resulting in very
windy conditions. Gusts of 55 to 65 mph are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very windy conditions will continue on Sunday. Windy conditions
are expected again Monday, but not as strong as Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Apr 10, 9:04 PM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1004 PM MDT SAT APR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     NON-TSTM WND GST 1 NE ECHETA             44.47N 105.84W
04/10/2021  M67 MPH          CAMPBELL           WY   MESONET

0922 PM     NON-TSTM WND GST 7 NW ROCKYPOINT         44.99N 105.19W
04/10/2021  M51 MPH          CAMPBELL           WY   MESONET

&&

KDS
Local storm report, Apr 10, 11:11 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1211 AM MDT SUN APR 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     NON-TSTM WND GST 13 NW BELLE FOURCHE     44.80N 104.03W
04/10/2021  M53 MPH          BUTTE              SD   MESONET

&&

JJ
Local storm report, Apr 11, 12:03 AM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
103 AM MDT SUN APR 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     NON-TSTM WND GST 7 E STURGIS             44.42N 103.38W
04/11/2021  M55 MPH          MEADE              SD   AWOS

1240 AM     NON-TSTM WND GST 12 WSW CASTLE ROCK      44.92N 103.66W
04/11/2021  M51 MPH          BUTTE              SD   MESONET

1245 AM     NON-TSTM WND GST 7 E STURGIS             44.42N 103.38W
04/11/2021  M51 MPH          MEADE              SD   MESONET

1253 AM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
04/11/2021  M51 MPH          HARDING            SD   ASOS

&&

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Pennington Co Plains

When
April 11, 12:30 AM MST to 4:00 AM MST
Where
Pennington Co Plains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
April 11, 12:30 AM MST to 3:00 AM MST
Where
Southern Meade Co Plains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945585, 945589.